Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 10, 2021Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 10, 2021, 4:11 PM EDT for Durham County, Orange County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2021, 4:11 PM EDT (20:11 UTC)
Expired
May 10, 2021, 5:00 PM EDT
In force
49 min
Issued by
NWS Raleigh, NC

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS82 KRAH 102011
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
411 PM EDT Mon May 10 2021
 
NCZ008-024-025-102100-
Durham NC-Granville NC-Orange NC-
411 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE...SOUTHWESTERN
GRANVILLE AND DURHAM COUNTIES UNTIL 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hillsborough, moving east southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Durham, Hillsborough, Butner, Rougemont, Stem, Lake Michie, Eno River
State Park, Gorman, Bahama and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3624 7891 3621 7869 3590 7885 3608 7920
      3624 7908
TIME...MOT...LOC 2010Z 288DEG 22KT 3614 7909 

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 10, 2:40 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 10, 2:40 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
240 PM EDT Mon May 10 2021

.SYNOPSIS...
A cold front will move across the region this afternoon and evening.
High pressure will move into the eastern United States behind the
cold front, bringing very cold temperatures for mid-May.

&&

.NEAR TERM /TONIGHT AND TUESDAY/...
As of 240 PM Monday...

Tonight and Tuesday's forecast was done early in anticipation of
severe weather, and was completed before the 12Z GFS or ECMWF were
run. It primarily uses 00Z high-resolution models, the 09Z SREF, and
the 12Z NAM.

A cold front is currently along the Virginia-North Carolina state
line, just about to bring showers and thunderstorms into the
forecast area. Modest wind shear and instability values warrant a
slight risk (level 2 of 5) for most of the forecast area and a
marginal risk along the northern, western, and southern fringes of
the region. The primary threat is damaging wind gusts, but large
hail is also a possibility. Although the line is still in the
process of forming, the Triad will be impacted through 4pm, the
Triangle and Rocky Mount between 5pm-7pm, and Fayetteville after
sunset. The front will continue to take its time moving across the
area, not finishing its passage until after midnight. The bulk of
the rainfall and any severe weather threat should also be done by
midnight, but the chance for a shower will linger across southern
counties through the night. Overnights lows will be noticeably
cooler than last night, in the 50s.

High pressure will briefly ridge into North Carolina from the Great
Lakes, but with today's front remaining nearly stationary across
South Carolina, cloud cover will still be around for much of the
day, even if the forecast remains dry. The combination of widespread
cloud cover and northeasterly winds will keep conditions cold for
mid May, with highs only reaching the mid 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 135 PM Monday...

The cold front will be settling to our S Tue night, as the most
dense/coldest air within the incoming large Arctic high centered
over the Upper Midwest will finally be able to breach the mountains
and arrive in central NC. Just as the cold air arrives, the long
shear axis from the Can Maritimes to N OH to NE continues to push
slowly ESE, leading to accelerating upper flow to our N and NE,
placing NC within the RRQ of this strengthening jet and beneath
strengthening large scale forcing for ascent. This will prompt low
pressure development along the front, and this low will cross GA and
far S SC before pushing offshore late Wed. Models generally agree on
precip spreading into S and W portions Tue night, with amounts and
coverage peaking very late Tue night through Wed morning, with
slight chance far N to likely far S, in conjunction with this upper
lift and passage of weak mid level perturbations. This forcing for
ascent and slug of deeper moisture (PW=1.25"-1.5" S of Hwy 64) will
slide to our SE late Wed into Wed evening (the ECMWF remains a bit
faster than the GFS/NAM), so pops will trend downward NW to SE.
After lows Tue night in the mid 40s N to mid 50s S, expect highs
only in the upper 50s to within a couple degrees of 60 Wed, making
for a raw and anomalously chilly day. (Record low max temps for May
12th are as follows: 58 at RDU set in 1960, 50 at GSO set in 1960,
and 61 at FAY set in 1949.) Lows Wed night in the 40s with pops
diminishing but mostly cloudy skies hanging on, esp S, as a small
jet streak reloads the larger jet to our N and NE. -GIH

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 210 PM Monday...

Below normal temps will gradually moderate during this period. The
large cool surface high starts Thu centered over the LP of MI and
drifts a bit eastward but largely remains covering SE Canada down
through the Northeast, Mid Atlantic and Ohio Valley into the
weekend. The tail end of the long sheared vorticity axis breaks off
into a weak trough over IA/MO/IL, and this will track ESE through
Fri night, bringing chance pops mainly across the S and SE, peaking
late Thu night and Fri, as a surface low develops near CHS and
deepens while drifting ENE and offshore. Uncertainty persists
regarding the degree of low level dry air and how much it could keep
precip from reaching the ground, esp given that the surface low will
be so far S, so will keep pops on the low end for now. The front
kicks back N and NE through the Miss Valley/Mid South Sat, beneath
rising mid level heights in the wake of the departing shortwave
trough. The presence of this frontal zone oriented NW to SE into W
NC and across SC with destabilization potential over the nation's
midsection and waves aloft tracking SE from the Great Lakes region
brings about concern for a possible MCS riding SE along the frontal
zone as we get into Sun/Mon. Will keep the forecast dry for now,
given that there is model discrepancy on such a potential, but it's
something worth keeping in mind. Cool highs in the 60s to around 70
Thu/Fri will warm into the 70s Sat and further modify to the mid 70s
to lower 80s Sun/Mon. -GIH

&&

.AVIATION /17Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...

24 hour TAF period: A line of showers and thunderstorms has started
developing along a cold front across northern North Carolina and
southern Virginia over the last hour. High-resolution models
indicate that this line is not likely become a solid line as far
west as the Triad and INT/GSO, an idea supported by the recent radar
observations, so only VCSH has been included in those TAFs. However,
a period of TSRA has been maintained at RDU, RWI, and FAY. Recent
model guidance is also suggesting that the line will take a little
longer to move from northwest to southeast, so the timing of the
thunderstorms has been delayed as well. While a heavier shower/storm
could produce additional restrictions, generally stuck with MVFR
visibilities and VFR ceilings at this time. The front will stall to
the south of the region, but do not think that low ceilings will
affect RDU and RWI as indicated in the previous forecast. However,
FAY should be close enough to the front to have a multiple hour
period of IFR cigs and an extended stretch of MVFR restrictions.

Outlook: Although the extended period will generally be dry, there
will be a chance for showers and restrictions on Wednesday and
Thursday night with two separate systems moving through the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Green
Hazardous weather outlook, May 10, 4:47 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
447 AM EDT Mon May 10 2021

NCZ026>028-039>043-074>078-084>086-088-089-110900-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-
Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-
Sampson-
447 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight Risk for severe thunderstorms today, with the main
threats being damaging wind gusts and severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ007>011-021>025-038-073-083-110900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Davidson-Stanly-Anson-
447 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms today, with the
main threats being damaging wind gusts and severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

In the hours before

Special weather statement, May 10, 2:57 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
257 PM EDT Mon May 10 2021

NCZ021-022-101945-
Guilford NC-Forsyth NC-
257 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH AND GUILFORD
COUNTIES UNTIL 345 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Summerfield, Stokesdale, Walkertown, Jamestown and Haw River State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around outdoor objects.

&&

LAT...LON 3626 8010 3624 7954 3593 7985 3600 8004
      3601 8005 3601 8008 3611 8034
TIME...MOT...LOC 1856Z 291DEG 18KT 3618 8020

GIH
Special weather statement, May 10, 3:26 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT Mon May 10 2021

NCZ021-038-102015-
Forsyth NC-Davidson NC-
326 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORSYTH AND
NORTHEASTERN DAVIDSON COUNTIES UNTIL 415 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 10 miles south of East Bend, moving southeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winston-Salem, Lexington, Clemmons, Bermuda Run, Lewisville, Arcadia
and Welcome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

&&

LAT...LON 3612 8048 3612 8046 3614 8044 3616 8044
      3617 8043 3602 8004 3599 8004 3579 8021
      3590 8037 3596 8038 3599 8042 3601 8042
      3603 8045 3606 8046 3604 8049 3606 8051
      3608 8051
TIME...MOT...LOC 1926Z 300DEG 14KT 3608 8044

GIH
Local storm report, May 10, 3:33 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             1 NNW KERNERSVILLE      36.13N 80.08W
05/10/2021  E1.00 INCH       FORSYTH            NC   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED IN KERNERSVILLE
            NEAR THE INTERSECTION OF W MOUNTAIN ST AND
            OAKHURST ST. LASTED ABOUT 4 MINUTES.

&&

KC
Local storm report, May 10, 3:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             4 WSW GREENSBORO        36.06N 79.89W
05/10/2021  E1.00 INCH       GUILFORD           NC   PUBLIC

            QUARTER SIZE HAIL REPORTED JUST WEST OF
            GREENSBORO. REPORTED VIA MPING.

&&

KC
Local storm report, May 10, 4:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             2 SW GREENSBORO         36.06N 79.85W
05/10/2021  E1.00 INCH       GUILFORD           NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL IN WEST
            GREENSBORO. REPORTED VIA MPING.

&&

KC
Special weather statement, May 10, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
411 PM EDT Mon May 10 2021

NCZ008-024-025-102100-
Durham NC-Granville NC-Orange NC-
411 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE...SOUTHWESTERN
GRANVILLE AND DURHAM COUNTIES UNTIL 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hillsborough, moving east southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Durham, Hillsborough, Butner, Rougemont, Stem, Lake Michie, Eno River
State Park, Gorman, Bahama and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3624 7891 3621 7869 3590 7885 3608 7920
      3624 7908
TIME...MOT...LOC 2010Z 288DEG 22KT 3614 7909

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:21 PM EDTSpecial Weather StatementRAHForsyth54 min
May 10, 2:57 PM EDTSpecial Weather StatementRAHForsyth, Guilford48 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford41 min
May 10, 3:26 PM EDTSpecial Weather StatementRAHDavidson49 min
May 10, 3:47 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph43 min
May 10, 4:02 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph43 min
May 10, 4:32 PM EDTSpecial Weather StatementRAHAlamance, Chatham43 min
May 10, 4:37 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Orange38 min
May 10, 4:45 PM EDTTornado WarningRAHAlamance, Chatham, Orange30 min
May 10, 5:00 PM EDTSpecial Weather StatementRAHDurham60 min
May 10, 5:14 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Harnett, Orange, Wake46 min
May 10, 5:26 PM EDTSpecial Weather StatementRAHRandolph34 min
May 10, 5:47 PM EDTSpecial Weather StatementRAHChatham, Lee43 min
May 10, 5:57 PM EDTSpecial Weather StatementRAHJohnston, Wake48 min
May 10, 5:57 PM EDTSpecial Weather StatementRAHFranklin, Nash63 min
May 10, 6:14 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake46 min
May 10, 6:36 PM EDTSpecial Weather StatementRAHHarnett39 min
May 10, 7:21 PM EDTSpecial Weather StatementRAHDavidson, Randolph54 min
May 10, 7:41 PM EDTSpecial Weather StatementRAHMontgomery64 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.